Research presented at the American Society for Clinical Pharmacology (ASCO) meeting in March 2013 revealed that many patients taking oral anti-cancer drugs are also taking a variety of medications that could reduce the effectiveness of the cancer treatment or increase its toxic side effects.
The chemotherapy drugs examined included Gleevec, Tasigna, Sutent, Nexavar, Tykerb, Tarceva and Sprycel. The medications that could potentially cause adverse drug-drug interactions (called DDI’s) included proton pump inhibitors for acid reflux (such as Nexium, Prevacid, Prilosec), steroids, calcium channel blockers (for hypertension) and some antibiotics (such as Cipro) and antifungal treatments.
Not surprisingly, the study found that the vast majority of the cancer drugs were prescribed by an oncologist, while the other medications were typically prescribed by a primary care physician (PCP). The conclusion of the authors was that “more communication needs to take place across all doctors that are prescribing for the patient.”
I don’t disagree with that statement, but I do find it lacking. Each doctor should review the medications their patients are taking and recognize that there may be drug-drug interactions, especially when new drugs are prescribed. This is particularly true of oncologists, who should know what drug interactions can occur whenever they prescribe an oral chemotherapy drug. If they’re not doing so, they’re not adequately taking care of and focusing on the patient. The results can be less effective chemotherapy (and thus less responsiveness and survival) or more harmful side effects.
There are two solutions to this problem. One is for the patient to work with a pharmacy that can review the drugs he/she is taking, or to ensure his/her doctor is using a computer system that automatically alerts the doctor to a drug-drug interaction. A comprehensive cancer center will have both.
The other is for the patient to become empowered and take an active role in his/her care, by checking the drugs he/she is prescribed, reading the accompanying literature (that usually indicates potential interactions) and/or specifically asking the doctor what DDI’s can occur.